Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Suffering from misuse of drugs like lorazepam, alprazolam. Having mood disorder. Treatment?

My nephew aged 36yrs now badly suffering from misuse of drugs such as Lorazepam , Alprazolam , irritable attitude, . As advised by doctor he is not taking the TOPARIMATE tablet due to loss of appetite, in addition to Cyproheptadine, Lithium . Now he is on mood disorder .and taking 4 to 8 mg Lorazepam per day. What is your advice
Asked On : Sat, 23 Feb 2013
Answers:  2 Views:  46
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Psychiatrist 's  Response

Hello and welcome to Healthcare Magic. Thanks for your query.

taking multiple benzodiazepines, especiall in high doses such as 8mg of lorazepam is definitely not good. It is likely that he has become dependent on benzodiazepines. I would advise you to discuss with his doctor regarding a gradual tapering of the unecessary drugs.

Regarding his "mood disorder", it is difficult to say which medication would be appropriate for him without knowing a detailed history and doing a proper psychological assessment. So, please discuss about is medication with the treating psychiatrist. If Topiramate is causing side effects like loss of appetite, you can report this to his doctor, so that necessary alterations can be made in his medication regimen.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Mon, 25 Feb 2013
I find this answer helpful
Psychiatrist Dr. Payman Hajiazim's  Response
Hi there, thanks for asking. As you mentioned he is showing some irritable attitude and it is well known that using lorazepam more than needed can lead to irritable behavior. It would be appropriate if you tell his doctor about this problem and he will know how to manage the dose and gradually adjust it. In many cases lithium alone would be sufficient for the the regulation of mood in bipolar disorder. Appetite will increase in many cases with improving the depression and lithium adjustment alone can also regulate it. Then even cyproheptadine may not be necessary. I wish for you and the family a good health.
Answered: Sat, 23 Feb 2013
I find this answer helpful

3 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor